Diuretic use

Question:  A 63 year old cirrhotic female with diuretic-responsive ascites reports that she feels unsteady on her feet, and nearly fell on multiple occasions.  She is on a regimen of furosemide 160 mg per day and spironolactone 400 mg per day (both max doses).  You recognize this may be a side effect of diuresis.  Which of the following is not a good explanation for this chief complaint?

A. hyponatremia

B. hypokalemia

C. hypotension

D. hypercalcemia

Answer: You must recognize the side effects of diuretic use.  This lady is on very high doses of these medications and prone to electrolyte dysregulation. Recall that furosemide may lead to hyponatremia as well as hypokalemia, while spironolactone may lead to hyponatremia or hyperkalemia (it is a potassium-sparing agent).  Answer choices A and B can be discarded.  Hyponatremia and hypo/hyperkalemia are all reasons for a patient to be considered diuretic-refractory, ie. not able to tolerate diuretics due to a side effect.

Hypotension is another good explanation for gait instability, as it may cause dizzyness or lightheadedness.  Therefore answer choice C can be discarded.  This leaves us with hypercalcemia as the incorrect explanation, but correct answer.  It is thiazide diuretics that lead to hypercalcemia via the Na-Ca ion exchanger in the distal convoluted tubule.  Neither furosemide or spironolactone are part of the thiazide diuretic family.  Hypercalcemia can cause nephrolithiasis, abdominal pain, confusion and nausea.  Sometimes it causes muscle weakness (maybe gait instability!) but this patient is not on a thiazide diuretic.

Advertisements
This entry was posted in Multiple Choice Question. Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s